Free Sex Tips
Free email Accounts
Medication and sex
Ask Alex, I hope you can help me, I do not know where else to go with this question. I am a 29 year old, lesbian, African-American woman who was diagnosed with depression in 1989. At the time, I refused medication. In 1991, I attempted suicide by slashing my wrists. Immediately thereafter, I began taking anti-depressants. I felt much better because the fog that I had been living in had lifted. I felt whole again. In 1994, I stopped taking medication because I did lot like the idea of being dependent on a chemical. Three months ago, I tried to kill myself again and was re-hospitalized. I am ok. Pearl, my girlfriend still wants to marry me, and I have come to realize that I have a chemical imbalance. Without medication, I become suicidal. If I take the prescribed 80mg of Prozac a day, for the rest of my life I will be fine. The problem that I now am experiencing is an unsatisfactory sex life with Pearl, the woman of my dreams. I stopped being able to orgasm. Could this be my body's way of telling me something is wrong. Now that I am well (not depressed), could I be realizing this is not the appropriate woman for me. Maybe she was part of my sickness. She and I have talked about this and we are both heartbroken. What should I do? In case you are wondering, up until the age of 21, I was very sexually active, and had GREAT orgasms. In fact, the only time I felt truly out of the fog was during a good multi-orgasm. For this reason, I loved sex. Then when I was 27 I met Pearl, and we immediately hit it off. We connect on a sexual level and an emotional level. When we were together, we were strong. I felt like I had found my missing piece. During the past three months, since my recent experience in the hospital, our sex life has deteriorated. I no longer orgasm and I do not feel connected with her on an intimate level. I feel disengaged and uninterested. As much as I love her, I do not know if I am prepared to lose the one part of me that has always been alive, my sexuality. I am at a loss. What should I do? Anorgasmic,
Dear Anorgasmic, A change in sexual connection may signify something is amiss. It must be tough to feel alone in making your decision between the love of your life, Pearl, or your sexuality. Before you make any decisions, it is critical that you gain as much insight into all the factors, contributing to your situation, so that you will be in the position of being able to make a better choice.
First of all, some medication may have a negative impact on sexuality. In fact, your change in sexual functioning seems to correlate with your usage of Prozac (Fluoxetine). One of the common side effects in females of this anti-depressant medication is decreased sexual desire, orgasmic inhibitions and anorgasmia. Indirect sexual side effects include constipation, upset stomach and indigestion, anxiety, detachment, fatigue, sedation, sleep disturbances and dizziness (Crenshaw & Goldberg, 1996).
Prozac works by a process of selective serotonin re-uptake inhibition. In other words, it blocks the chemical that speeds up the nerve impulses. Prozac has a direct impact on sexual desire, arousal, and orgasm by increasing the hormone, cortisol, which comes from the adrenal gland. Also it in increases the prolactin and serotonin (%-HT) and the opiates. Opiates function like a morphine stimulant (Crenshaw & Goldberg, 1996).
I am wondering if it might be the Prozac that you are taking, to decrease your suicidal ideations, which has caused you to experience the following problems: a decrease in libido, an inability to orgasm, a feeling of de-attachment, restless sleep and an upset stomach. In general, when prescribing this medication, doctors attempt to minimize the negative side effects for each individual by taking a thorough psychosocial, medical and sexual history. Based on the person's history, the actual dosage and choice of medication will be determined. Sexual contra-indications of this medication include pre-existing sex drive disorders and anorgasmia.
Before deciding that your partner is responsible for the change in your sexual desire, schedule a follow-up visit with your doctor to discuss the sexual problems that you are having. She/he will be able to further help you track the changes, which you have experienced. Based on your symptoms she/he may prescribe a different anti-depressant, which for many patients alleviates the negative sexual-side effects. Medications usually suggested include Wellbutrin (Bupropin), Serzone (Nefazodone) and/or Desyrel (Trazodone). Some people have found that if they take the Prozac every other day, their sex drive resumes to relatively normal levels. Due to the time that Prozac remains in your system, you would still be receiving most of the positive benefits from the medication. However, some individuals can not tolerate this well. Thus, if you plan on experimenting with the medication dosage, you must first consult your doctor. Never alter your medication without her/his knowledge.
If, after having ruled out medication as being the culprit for the change in sexual satisfaction, I strongly encourage you to go to a therapist, with a specialty in sexuality and request couples therapy. Please note, it is important to choose to a therapist who is actively pro-lesbian because many are homophobic, which could impede your treatment. The sexual problems may be a reflection of the level of dependency that you and your partner seem to have on one another. In any event, your sex therapist could help the two of you make a more informed choice about what to do. Right now, it seems as if there are more unanswered questions than answers to this problem. With the help of a therapist, you will gain a deeper sense of what the issues are and how to figure out what to do. Alex
Crenshaw, T.& Goldberg, J. (1996). Sexual Pharmacology. New York City: W.W. Norton & Company, Inc.
Sign up for our FREE weekly sex tips newsletter
If you are interested in having one of our
If you have enjoyed this/these tips
you can . . . .